A 67-year-old woman presented with acute substernal chest pain that came on suddenly 10 minutes after she had taken frovatriptan for a migraine. The pain radiated down both arms. Her medications were Frovatriptan and pravastatin. She has taken frovatriptan more than a dozen times with no issues. Family history was positive for coronary artery disease. She was a non-smoker. Troponins were elevated at 0.48, 1.07, and 0.56. Electrocardiogram showed negative T waves in leads I, II, aVL, aVF, V3-V6, and a right bundle branch block. Echocardiography revealed severely reduced left ventricular systolic function, ejection fraction of 30-35%, mildly dilated left ventricle, and akinesis of apex with dilation. On coronary angiography, coronary vessels were free of obstructive disease. Left ventriculography confirmed a large area of akinesis extending from the mid anterior wall around the apex with dyskinesis of the mid through apical inferior wall. She was diagnosed with Takotsubo cardiomyopathy. Frovatriptan was discontinued. She was set up with a wearable cardioverter defibrillator. She was instructed to follow up for a repeat echocardiogram to evaluate the need for an implantable cardioverter defibrillator.
Takotsubo syndrome (TS) is a stress cardiomyopathy, also known as broken heart syndrome, that is characterized by transient regional wall motion abnormalities in response to an intense emotional or physical stress. The demonstration of normal coronary arteries on coronary angiogram and spontaneous resolution of cardiac dysfunction differentiates TS from an acute myocardial infarction. There are multiple factors at play which could include some amount of coronary vasospasm, failure of the microvasculature, and an abnormal response to catecholamines/serotonin. Frovatriptan is a 5HT1B/1D agonist FDA approved for migraines. The common adverse effects of 5HT1B/1D agonists include jaw pain, arm pain, and retrosternal chest pain often mimicking the symptoms of angina pectoris in less than 15% of the patients.
In our case, the transient cardiovascular dysfunction leading to TS may be from the stimulation of the 5HT1B receptors leading to increased serotonin release from platelets. Although coronary vasospasm is a known side effect of triptans, this case is an example that more serious cardiac events like Takotsubo cardiomyopathy may occur.
Extensive literature search revealed only one other case of TS secondary to triptan use, specifically zolmitriptan.
Our case is the second reported case of TS secondary to triptan use. This case highlights the need for careful observation when administering triptan. It is important to consider triptan induced TS in the differential of chest pain in an otherwise healthy patient without cardiac risk factors.
To cite this abstract:VU, K; Del Rosario, M; LE, K . ONCE UPON A BROKEN HEART: TAKOTSUBO CARDIOMYOPATHY SECONDARY TO FROVATRIPTAN. Abstract published at Hospital Medicine 2017, May 1-4, 2017; Las Vegas, Nev. Abstract 777. Journal of Hospital Medicine. 2017; 12 (suppl 2). https://www.shmabstracts.com/abstract/once-upon-a-broken-heart-takotsubo-cardiomyopathy-secondary-to-frovatriptan/. Accessed September 19, 2019.